Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 353, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2018, 5:25 PM CDT for Scott County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 16, 2018, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 44 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:51 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 16, 3:51 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Jackson MS 351 PM CDT Thu Aug 16 2018 .DISCUSSION... Late this afternoon through Friday: The primary weather concerns in the near term will be related to thunderstorm and severe weather potential along with the continued heat stress. As described earlier today, weak upper troughing over the area above a hot and humid lower level airmass is helping to steepen lapse rates, so we are seeing an uptick in severe microburst potential this afternoon as a result. Will thus continue to mention the possibility for severe storms in the HWO/graphics. While storm coverage has been greater north of I-20, there is still a lot of heating/destabilization left this afternoon for development farther south. Meanwhile, CAM guidance has trended less bullish with additional storms moving into northern portions of the forecast area overnight, so have reduced forecast rain chances for that time frame. As we go into Friday, a frontal boundary north of the ArkLaMiss will shift southward and have more influence on storm potential in this area. Not much change in the airmass is expected from today, and increasing low-mid level flow combined with greater lift will help enhance the potential for storm organization, so the risk for severe weather could increase as a result. We have continued to mention the severe threat in the HWO for areas mainly north of I-20 where flow and potential storm organization will be greatest. Otherwise, expect heat stress to be mitigated some by earlier onset of convective clouds/precip. /EC/ This weekend (Saturday) through mid-week next week (Wednesday): Expect an active period of convection through the weekend & into early next week with some organized storms & heavy rain potential before a cold front brings cooler & drier air mid-week next week. The synoptic & surface pattern look to remain stalled in the region, which will lead to good potential for rain & storm chances to linger through most of the extended forecast period. At the start of the weekend, a longwave trough will remain stretched out across the northeast, down through the mid-Atlantic & into the Appalachians. This will keep a cold front stalled along & north of the region in the mid-Mississippi Valley. In addition, a shortwave & westerly 850mb flow will reside over the area into Saturday. In conjunction with upper diffluence, this will lead to good overall rain chances on Saturday & again on Sunday. With PWs near 2-2.5 inches & potential for training of convection, some flooding potential will be possible through the weekend. Right now, with potential some overnight convection & uncertainties in the global & CAM consensus, going to hold off mentioning any "Limited" for flooding for now. But this could definitely be a good possibility this will be needed as we approach it. Also, with some lapse rates ~6 deg C/km, low-mid level flow (i.e. 0-2/0-3km bulk shear ~10-15+kts) & vertical totals/decent instability, some stronger-severe storms with gusty winds can't be ruled out over the weekend. As another trough digs through the mid-Mississippi Valley & into the Great Lakes early next week, expect continued high PWs with westerly 850mb flow. PWs look to climb near 2.5 inches in spots & 850mb Theta E near 345-350K+ at times. This environment looks pretty supportive of some flash flooding potential but with high uncertainties on exact placement, will continue to hold off any mention in the HWO for now. Some rainfall totals could approach 2.5+ inches through early next week, especially across the Highway 82 corridor. As the shortwave trough digs into the Great Lakes, expect a deeper surge/jet streak to dive down through Canada & down towards the region into mid-late portions of next week. This will help drive another stronger & drier cold front down towards our area. This will help strong surface ridging to building into the southern Plains by mid-late portions of next week (i.e.Wednesday-Thursday). Expect PWs falling between an inch to an inch & a half by Wednesday & especially after the extended period on Thursday. Due to that, dewpoints could fall into the mid-upper 60s with lows near or below normals in the upper 60s by next week. Main takeaway is cooler & drier weather can be expected middle of next week after the long period of active weather. /DC/ && .AVIATION... 18Z TAF discussion: Aviation weather concerns will be largely influenced by convective coverage with scattered TSRA expected mainly during the afternoon/evening...especially along east of the I-55 corridor this afternoon/evening...and then potentially over entire area Friday. Microburst potential will be rather high due to very unstable airmass. After storms diminish this evening, patchy IFR fog will be a concern late tonight into early Friday. Otherwise expect VFR conditions and light wind. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 73 89 / 35 58 32 67 Meridian 74 91 73 89 / 31 56 35 75 Vicksburg 74 92 75 91 / 18 54 33 58 Hattiesburg 73 90 73 90 / 30 60 20 75 Natchez 74 90 73 91 / 27 48 19 58 Greenville 73 90 73 88 / 18 69 46 62 Greenwood 74 91 73 87 / 22 69 47 69 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && EC/DC
Hazardous weather outlook, Aug 16, 12:34 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1234 PM CDT Thu Aug 16 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-171745- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Issaquena-Sharkey-Warren- 1234 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight EXCESSIVE HEAT THREAT...Limited TIMING...Today Heat stress will be a concern today, especially from late morning through the afternoon hours when heat index values in the 100 to 105 range will be common. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible for locations mainly north of the Interstate Twenty corridor Friday into Friday evening. The main risk with any severe storms will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ018-019-025>033-035>039-042>046-048>066-072>074-171745- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 1234 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today EXCESSIVE HEAT THREAT...Limited TIMING...Today Strong daytime heating will lead to the development of isolated severe storms later this afternoon into the early evening hours over central and eastern Mississippi. Damaging wind gusts and hail up to quarter size will be possible with the most intense storms. The combination of heat and humidity will increase heat stress this afternoon as heat index values climb to near 105. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible for locations mainly north of the Interstate Twenty corridor Friday into Friday evening. The main risk with any severe storms will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today and Friday through Friday night. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 16, 4:17 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Jackson MS 417 PM CDT THU AUG 16 2018 MSZ048-049-162145- Hinds MS-Rankin MS- 417 PM CDT THU AUG 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES UNTIL 445 PM CDT... At 417 PM CDT, Meteorologists were tracking a strong thunderstorm over Richland. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jackson, Byram, Richland, Florence and Monterey. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3227 9025 3227 9004 3211 9003 3211 9027 TIME...MOT...LOC 2117Z 004DEG 4KT 3220 9015 NF
Special weather statement, Aug 16, 4:20 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT THU AUG 16 2018
MSZ038-162145-
Winston MS-
420 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINSTON COUNTY UNTIL 445
PM CDT...
At 420 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles north of Louisville to 6 miles
southwest of Center Ridge. Movement was southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Louisville, Betheden, Millcreek and Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 8902 3293 8912 3298 8925 3320 8917
3320 8911 3328 8911 3328 8888
TIME...MOT...LOC 2120Z 294DEG 5KT 3323 8907 3301 8915
NFSpecial weather statement, Aug 16, 4:27 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 PM CDT THU AUG 16 2018
MSZ063-064-162200-
Lawrence MS-Jefferson Davis MS-
427 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 500 PM CDT...
At 427 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hebron, or 14 miles south of Pinola. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Prentiss, Progress, Wanilla, New Hebron and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3160 9018 3176 9005 3176 9000 3172 8982
3149 8988
TIME...MOT...LOC 2127Z 026DEG 4KT 3167 8999
NFSpecial weather statement, Aug 16, 5:12 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Jackson MS 512 PM CDT THU AUG 16 2018 MSZ050-056-162245- Smith MS-Scott MS- 512 PM CDT THU AUG 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SMITH AND SOUTHERN SCOTT COUNTIES UNTIL 545 PM CDT... At 512 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Pineville to near Burns. These storms were nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Homewood, Burns, Pulaski, Pineville and Polkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3211 8973 3228 8973 3228 8932 3210 8932 TIME...MOT...LOC 2212Z 286DEG 3KT 3218 8934 3219 8960 NF
Special weather statement, Aug 16, 5:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
514 PM CDT THU AUG 16 2018
MSZ065-162245-
Covington MS-
514 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON COUNTY
UNTIL 545 PM CDT...
At 514 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sanford, or 9 miles southeast of Collins, moving northwest at 5
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Collins around 545 PM CDT.
Other locations impacted by this storm include Seminary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3160 8964 3169 8946 3165 8940 3150 8940
3145 8947
TIME...MOT...LOC 2214Z 135DEG 6KT 3154 8944
NFLocal storm report, Aug 16, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 S RICHLAND 32.21N 90.16W
08/16/2018 RANKIN MS LAW ENFORCEMENT
MULTIPLE POWER LINES DOWN ON HWY 49 IN
RICHLAND. HWY 49 SB IS SHUT DOWN. POWER
LINES AND A TREE DOWN AT OLD HWY 49 AND
SOUTHGATE DRIVE.
&&
AWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:50 PM CDT | Special Weather Statement | JAN | Clay | 25 min |
| Aug 16, 1:04 PM CDT | Special Weather Statement | JAN | Madison | 26 min |
| Aug 16, 1:13 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| Aug 16, 1:44 PM CDT | Special Weather Statement | JAN | Webster | 31 min |
| Aug 16, 1:48 PM CDT | Special Weather Statement | JAN | Lowndes | 27 min |
| Aug 16, 2:17 PM CDT | Special Weather Statement | JAN | Lowndes | 28 min |
| Aug 16, 2:41 PM CDT | Special Weather Statement | JAN | Clay | 34 min |
| Aug 16, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Oktibbeha, Webster | 33 min |
| Aug 16, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery | 27 min |
| Aug 16, 4:04 PM CDT | Special Weather Statement | JAN | Montgomery | 26 min |
| Aug 16, 4:08 PM CDT | Special Weather Statement | JAN | Jones | 37 min |
| Aug 16, 4:17 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| Aug 16, 4:20 PM CDT | Special Weather Statement | JAN | Winston | 25 min |
| Aug 16, 4:27 PM CDT | Special Weather Statement | JAN | Lawrence | 33 min |
| Aug 16, 4:37 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 26 min |
| Aug 16, 5:12 PM CDT | Special Weather Statement | JAN | Smith | 33 min |
| Aug 16, 5:14 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Aug 16, 5:30 PM CDT | Special Weather Statement | JAN | Smith | 30 min |
| Aug 16, 5:35 PM CDT | Special Weather Statement | JAN | Copiah | 25 min |
| Aug 16, 5:38 PM CDT | Special Weather Statement | JAN | Covington | 37 min |
| Aug 16, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 24 min |
| Aug 16, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 31 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Marion | 51 min |
| Aug 16, 6:13 PM CDT | Special Weather Statement | JAN | Newton | 32 min |
| Aug 16, 6:17 PM CDT | Special Weather Statement | JAN | Lincoln | 28 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | JAN | Jasper | 24 min |
| Aug 16, 6:45 PM CDT | Special Weather Statement | JAN | Lamar | 15 min |
| Aug 16, 6:54 PM CDT | Flash Flood Warning | JAN | Jefferson Davis | 2 hr |
| Aug 16, 6:59 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.